A specialist pathologist told an inquest that the direct cause of a 43-year-old man’s death was hypoxaemia — low oxygen in the blood — after sedation suppressed his breathing and cardiovascular function. The evidence was heard on the inquest’s third day, on October 26, 2026.
The man apparently went into shock during a stomach and intestinal endoscopy at a private medical centre in Tsim Sha Tsui in 2021. He was taken to hospital for resuscitation and died on June 10, 2021.
The pathologist said mitral valve prolapse and valvular heart disease were listed as other significant conditions, but not as the direct cause of death. He cited literature suggesting mitral valve prolapse may increase the risk of an abnormal heart rhythm and sudden death. An expert surgeon separately said a fatal arrhythmia could not be ruled out definitively, but considered it unlikely.
The man had received an injection of pain relief and the sedative propofol before the procedure, but neither drug was detected in his remains. The pathologist said they might have been metabolised, making it difficult to estimate their concentrations at the time. He considered the circumstances not suggestive of a high-dose overdose.
The surgeon said the man had been assessed as level two on a five-level anaesthesia risk scale, with level one the least serious. He described this as a possible medical condition that did not affect daily activities and considered light-to-moderate intravenous sedation suitable. He also said the doctor was qualified under Hong Kong guidelines to administer sedation, the registered nurse was qualified to take part, and the endoscopy was conducted normally and reasonably.